Heavy Snow, Okanogan Highlands
- When
- February 17, 6:50 PM PST to February 18, 1:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A quick hitting cold front moved through northeastern Washington on the night of February 17th. Heavy snowfall amounts of just over four inches were reported in Republic, Kettle Falls, Colville and Newport.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A quick hitting cold front moved through northeastern Washington on the night of February 17th. Heavy snowfall amounts of just over four inches were reported in Republic, Kettle Falls, Colville and Newport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 17, 2:55 PM PST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
255 PM PST Fri Feb 17 2012
.SYNOPSIS...
A strong weather system will pass through the region tonight and
early Saturday resulting in widespread rain and snow to the valleys
and snow to the mountains. Snow showers will continue to impact
the region through the day Saturday...lingering across the Idaho
Panhandle through Sunday afternoon. The active weather pattern is
expected to continue through much of the upcoming week.
&&
.DISCUSSION...
Tonight: Low pressure continues to spin off the northern tip of
Vancouver Island, with an occluded/cold front trailing southward
along the Washington and Oregon coastline. Satellite and radar
shows this feature steadily moving inland. A swath of
precipitation was expanding across western Washington and coming
into the Cascades around 22Z (near 2 PM PST). Extrapolation of the
shield brings precipitation across the Cascades near 00Z and near
the Idaho border toward 05-06Z, with the potential for areas of
light precipitation developing ahead of the main swath. The
forecast for tonight follows this general trend, meaning a good
chance of precipitation in most areas. The duration, however, may
not be long in some spots especially once occluded/cold front
passage occurs. Extrapolation based on satellite brings the front
east of the Cascades between 06-08Z and east of the
Washington/Idaho border between 12-14Z. Thus the precipitation
should begin to wane overnight in the lee of the Cascades,
including areas such as Wenatchee and Moses Lake and toward
morning toward the Idaho border with increasing south to southwest
winds.
Temperatures have been slow to warm over the west and northern
portions of the CWA, but there remains good opportunity for
warming this evening ahead of the front. Even the most recent
guidance, including the 20Z RUC and 18Z NAM, show temperatures
warming and accompanying wet-bulb zero heights rising toward
3-5kft across the Moses Lake area, Columbia Basin east into the
Spokane/C'da area and Palouse and south into the Blues/L-C Valley.
This will mean a threat of rain and snow or perhaps all snow that
will have little success in accumulating. The periphery of the CWA
will see lower snow levels, near 1-3kft, with a much better chance
of accumulating snows. Winter weather highlights remain in place
for most of these snows, including the Cascades and northern
mountains, and the Wenatchee area through Okanogan Valley. In this
latter region, areas below 1500-2500 feet will likely remain on
the lower end of advisory amounts. The Idaho Panhandle mountain
zones are also under winter weather highlights, starting late
tonight. Some of the higher accumulations are expected near the
crest of the Cascades and closer to the Canadian border. /J. Cote'
Saturday through Monday: The winter storm expected to bring snow
and rain to the region this evening and overnight will continue
to have a large influence on the weekend weather. The strong
frontal occlusion will be just lifting out of Idaho early Saturday
morning and the cold core upper-level trough will be in the
process of settling into the Inland NW. 500mb temperatures will be
cooling near -34C along the WA/ID border to -30C along the
Cascades leading to increasing atmospheric instability...and
likelihood for snow showers throughout the afternoon and evening
across most locations. There are a few features that will impact
the order of events. First of all, a midlevel dry slot will be in
place roughly 12-18z Saturday which will prevent the ongoing
orographic showers for N WA and N ID from producing excessive
amounts of QPF/snow due as the brief drying is noted within the
heart of the dendritic layer (-10 to -20 celsius). On another
note, these showers should persist as strong SW to NE pressure
gradients setup across the region bringing gusty winds for most
lowlands south of highway 2 and east of the Waterville Plateau.
Wind sustained at 15-25 mph with gusts on the order of 30-40 mph
will be possible...especially along the typical windy locations
within the Blue Mountains and adjacent foothills and lower
Columbia Basin, Palouse, and West Plains. This strong upsloping
component will continue to fuel the orographic showers despite the
drying aloft. As midlevels slowly re-saturate throughout the day,
the threat for moderate to heavy mountain snow showers will
increase. Snow showers for the valleys will be more hit or miss
Saturday afternoon until the remnants of the low pressure system
nearing the northern tip of Vancouver Island tracks across the
region. Aside from weak differential PVA (positive vorticity
advection), there are signs of incr warm advection processes with
this feature as the higher theta-e air within its occluded core
track through. As a result, the threat for light to locally
moderate valley and mtn snows will amp back up Saturday evening
through Sunday morning. For several days, the models have shown a
track roughly from Seattle to Missoula which favors locations
along and north of highway 2 for a secondary light snow event
during this time. The forecast has been updated to reflect these
changes which will has led to an extension of the winter wx
advisories for ID until Saturday afternoon.
The storm system will finally clear east of the region Sunday night
with a break in the pcpn for most locations. Another wave
dropping within the northwesterly jet will bring another shot of
light pcpn (mainly snow) for Monday. There is still quite a bit of
uncertainty with the strength of this wave and forecast trends
were toward the drier SREF/GFS at this time. If skies are able to clear
completely Sunday night, we could be looking at very cold
temperatures for the northern valleys...however clouds should be
on the increase as the next wave of moisture drops into BC and we
took a more conservative approach to overnight lows. /sb
Monday night through Friday...Models in fair agreement with the overall
synoptic scale pattern this period. Longwave ridge is expected to
set up along 140w or so and remain there through much of the week.
This places the Inland NW under somewhat moist northwest flow.
While this pattern isn't terribly conducive to heavy
precipitation...various weak shortwaves passing over the top of
the ridge will deliver periods of light precipitation...especially
to locations near the Cascade Crest and over the Idaho Panhandle.
The air mass associated with this pattern is not very unstable and
thus...we should see a well-defined rain shadow in the lee of the
Cascades due to persistent westerly mid-level flow over the crest.
The pattern could also prove to be a windy one...especially on
Wednesday as a strong surface low crosses central portions of
British Columbia and Alberta. The 18z GFS solution shows surface
winds over the southern Columbia Basin and Washington Palouse of
25-30kt with 850 mb winds ranging from 35-45 kts. If this were to
verify...we would certainly need a wind advisory. However the 12z
ECMWF and 12z GFS Ensembles don't paint quite as windy of a
picture. Anyway...even if its not quite as windy as the GFS
suggests...it will certainly be windier than the weather we have
seen for much of this week...which should equate to fairly mild
daytime temperatures. Most valleys south of I90 will highs in the
40s through much of the week...with 50s expected over southern
portions of the Palouse, Columbia Basin...and Lewiston area.
The longwave ridge axis is expected to shift slightly eastward on
Friday and then amplify significantly for the following weekend.
The change on Friday could be accompanied by a fairly vigorous
shortwave trough crossing through the southern half of British
Columbia which could deliver a good chance of precipitation to the
northern half of our forecast area. Then again there is quite a
difference between this solution and the one offered by ECMWF
which depicts a much weaker disturbance. By next weekend there is
good model consistency that the offshore ridge will amplify into
Alaska with deep northerly flow pushing into the western US. 850
mb temps would plunge as a result...with temperatures possibly
falling much below the seasonal normals and certainly colder than
what we have seen in quite sometime. fx
&&
.AVIATION...
18Z TAFS: IFR/MVFR conditions expected over the north and western
TAF sites, with low level moisture being banked up in the east to
southeasterly flow ahead of an approaching storm system. This
includes the KGEG-KCOE area TAFs and KEAT. Some improvement
toward VFR is possible in these areas just ahead and with the
incoming front during the late afternoon. Then rain and snow
develops from west to east between 00-08z, before decreasing and
from west to east between 08-14z. The southeast TAF sites will
see a threat of -RASN developing in the same time frame as well
with MVFR/LCL IFR conditions. There will be a threat of LLWS
around the KGEG-KCOE area this evening, before frontal passage and
better mixing. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 37 28 37 27 36 / 100 60 60 20 10 30
Coeur d'Alene 31 37 28 36 27 36 / 100 70 70 20 20 30
Pullman 33 39 29 37 28 38 / 100 50 70 30 10 30
Lewiston 36 45 32 43 30 45 / 80 40 40 20 10 20
Colville 30 39 20 38 23 35 / 100 70 70 20 20 30
Sandpoint 30 36 27 36 25 36 / 100 80 70 30 20 30
Kellogg 30 36 27 35 26 35 / 100 90 80 60 20 40
Moses Lake 33 45 26 44 27 41 / 100 20 20 10 10 20
Wenatchee 30 40 27 41 26 38 / 100 30 20 10 10 20
Omak 29 37 19 37 21 37 / 100 70 20 10 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 PM this evening to 10 AM PST
Sunday for Central Panhandle Mountains-Northern Panhandle.
WA...Winter Weather Advisory until 4 AM PST Saturday for Okanogan
Highlands-Okanogan Valley-Waterville Plateau-Wenatchee Area.
Winter Weather Advisory until 4 PM PST Saturday for East Slopes
Northern Cascades.
Winter Storm Warning from 10 PM this evening to 4 PM PST
Saturday for Northeast Mountains.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 821 AM PST FRI FEB 17 2012 IDZ002-003-026-027-WAZ031>036-181630- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- 821 AM PST FRI FEB 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-004-181630- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- 821 AM PST FRI FEB 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO. .DAY ONE...TODAY AND TONIGHT MODERATE SNOW WILL LIKELY DEVELOP LATE TONIGHT AND CONTINUE THROUGH THE WEEKEND. SNOW LEVELS WILL INITIALLY BE ON THE VALLEY FLOORS OVER BONNER AND BOUNDARY COUNTIES AND ABOVE 3000 FEET SOUTH OF I90 BUT SHOULD FALL CONTINUALLY THROUGH THE WEEKEND. WINTER STORM WATCHES HAVE BEEN ISSUED FOR THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF MODERATE TO HEAVY SNOW SHOWERS WILL CONTINUE THROUGH SUNDAY.THE HEAVIEST SNOW AMOUNTS WILL OCCUR OVER THE MOUNTAINS. UNSETTLED WEATHER WILL LIKELY CONTINUE THROUGH THE WEEK. WAZ037-038-181545- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 821 AM PST FRI FEB 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP OVER NORTH CENTRAL AND NORTHEAST WASHINGTON THIS EVENING. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT THROUGH SATURDAY. MODERATE TO HEAVY SNOW ACCUMULATIONS ARE EXPECTED OVER THE VALLEYS. SNOW SHOWERS WILL LIKELY PERSIST THROUGH THE WEEKEND. THOSE WITH TRAVEL INTERESTS SHOULD BE PREPARED FOR WINTRY TRAVEL CONDITIONS. WAZ041>044-181630- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 821 AM PST FRI FEB 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT PERIODS OF MODERATE TO LOCALLY HEAVY SNOW WILL DEVELOP EARLY THIS EVENING. THE SNOW WILL TAPER OFF OVERNIGHT IN THE WENATCHEE AREA...WATERVILLE PLATEAU AND OKANOGAN VALLEY BUT SHOULD CONTINUE NEAR THE CASCADE CREST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY SNOW SHOWERS MAY PERSIST NEAR THE CASCADE CREST THROUGH SATURDAY EVENING. WET AND UNSETTLED WEATHER WILL LIKELY CONTINUE THROUGH MUCH OF THE WEEK.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363823, 363822.